Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Raleigh, NC

June 14, 2000Chatham County, Lee County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 14, 2000, 3:33 PM EDT for Chatham County, Lee County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2000, 3:33 PM EDT (19:33 UTC)
Expired
Jun 14, 2000, 4:00 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Chatham County, NC, Lee County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 141935
SVRRDU
NCC037-105-142000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTH CAROLINA
  SOUTHEAST CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES EAST OF SANFORD...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CUMNOCK AROUND 340 PM EDT  
   MONCURE AROUND 355 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 3547 7934 3531 7921 3569 7898 3581 7915

RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:25 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 14, 2:25 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT WED JUN 14 2000

EXPECT FAIRLY PERSISTENT PATTERN FOR NEXT SEVERAL DAYS. TROUGH
APPROACHING FROM THE MIDWEST WILL MAINTAIN DEEP MOISTURE LADENED
SOUTHWEST FLOW FROM THE GULF.  MOISTURE COUPLED WITH VERY WARM
TEMPERATURES WILL SET STAGE FOR AFTERNOON AND EVENING CONVECTION.
CONVECTION THIS AFTERNOON WAS ENHANCED BY VORTICITY MAX AT MID AND
UPPER LEVELS.  DYNAMICS WILL WEAKEN AFTER DARK. THIS COUPLED WITH
LOSS OF HEATING WILL RESULT IN ACTIVITY DIMINISHING FAIRLY QUICKLY
AFTER THE EVENING HOURS.

MODELS DO NOT DEPICT ANY SIGNIFICANT SHORT WAVES OR VORT MAXES IN
FLOW THROUGH FRIDAY BUT SOME WEAKNESSES WILL CERTAINLY EXIST. WILL
NOT TRY TO FINELY DEFINE AREAS MOST LIKELY TO SEE CONVECTION AT THIS
TIME OTHER THAN POINT TO AFTERNOON AND EVENING TIMING.

EXTENDED PERIOD INDICATES LITTLE CHANGE IN PATTERN SO WILL REFLECT
SUCH IN FORECAST.

.RAH...NONE.

SWH

In the hours before

Special weather statement, Jun 14, 12:30 PM EDT, 3 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-152200-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH, NC
1230 PM EDT THU JUN 14 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA LATE
THIS AFTERNOON AND INTO TONIGHT...

.SKYWARN SPOTTERS...
ACTIVATION OF THE SKYWARN SPOTTER NETWORK MAY BE NEEDED ACROSS CENTRAL
NORTH CAROLINA...MAINLY IN THE LATE AFTERNOON TO EVENING HOURS.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS A
RESULT OF SCATTERED THUNDERSTORMS TODAY.

.SYNOPTIC PATTERN...
A LARGE BERMUDA HIGH PRESSURE SYSTEM WILL MAINTAIN A FLOW OF WARM
HUMID AIR FROM THE SOUTHWEST ACROSS NORTH CAROLINA TODAY.  HIGH
HUMIDITY IN THE ATMOSPHERE TODAY WILL INCREASE CHANCES FOR
THUNDERSTORMS DURING THE HOTTEST PART OF THE DAY. THE PRIMARY THREAT
WITH THESE STORMS WILL BE VERY HEAVY RAIN AND LARGE HAIL.  THIS
ACTIVITY IS EXPECTED TO MOVE EAST INTO CENTRAL NORTH CAROLINA DURING
THE LATE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO FOR ANY ADDITIONAL STATEMENTS
CONCERNING THE POTENTIAL FOR THUNDERSTORMS LATER TODAY.

 BL/SWH
Local storm report, Jun 14, 2:46 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
246 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    0.5 MILE NORTH CARY       NC   .75 INCH HAIL
06/14/00   WAKE                          0240 PM    SOUTH  WADESBORO          NC
06/14/00   ANSON                          MARBLE SIZE HAIL

0245 PM    NEAR HWY US70 WEST RALEIGH%NC   .75 INCH HAIL
06/14/00   WAKE

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:56 PM EDTSevere Thunderstorm WarningRAHChatham, Wake34 min
Jun 14, 2:04 PM EDTSevere Thunderstorm WarningRAHMontgomery, Richmond41 min
Jun 14, 2:40 PM EDTSevere Thunderstorm WarningRAHWake50 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningRAHChatham, Lee29 min
Jun 14, 3:45 PM EDTSevere Thunderstorm WarningRAHFranklin30 min
Jun 14, 4:13 PM EDTSevere Thunderstorm WarningRAHFranklin32 min
Jun 14, 4:20 PM EDTSevere Thunderstorm WarningRAHWarren25 min
Jun 14, 5:01 PM EDTSevere Thunderstorm WarningRAHCumberland29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.